North Carolina, 2003

Hail in North Carolina, May 29, 2003

May 29, 2003 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 29, 1:00 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, May 29, 1:00 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT THU MAY 29 2003

A COLD FRONT WILL CONTINUE ITS EASTWARD TRACK ACROSS THE STATE THIS
EVENING...MOVING TO THE COASTAL AREA TONIGHT AND OFFSHORE EARLY
FRIDAY. NORTHWEST FLOW WILL DEVELOP OVER THE AREA FRIDAY...BRINGING
DRIER AIR TO THE REGION.

ANOTHER FRONTAL SYSTEM WILL APPROACH AND MOVE ACROSS THE AREA
SATURDAY INTO SATURDAY EVENING...BRINGING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS. THE FRONTAL SYSTEM WILL MOVE OFFSHORE SATURDAY
NIGHT.

LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. HIGHS THROUGH THE PERIOD
WILL BE IN THE UPPER 70S TO LOWER 80S. -RHJ

EXTENDED FORECAST
.SUNDAY THROUGH TUESDAY...SUNNY BREEZY AND COOL CONDITIONS ARE
EXPECTED ON SUNDAY IN THE WAKE OF THE DEPARTING LOW PRESSURE.
TEMPERATURES WILL CONTINUE ABOUT 5-7 DEGREES BELOW THE 30 YEAR
AVERAGE. HIGH PRESSURE BUILDS OVER THE STATE MONDAY INTO TUESDAY
WITH DRY WEATHER AND TEMPERATURES GRADUALLY MODERATING TO SEASONABLE
LEVELS BY TUESDAY.

.WEDNESDAY THROUGH THURSDAY...THE MEAN UPPER TROUGH SHOULD SHIFT
WESTWARD SLIGHTLY. THIS PATTERN FAVORS THE RETURN OF TYPICAL EARLY
JUNE HUMIDITY LEVELS AND IT FAVORS A MOIST UNSTABLE AIR MASS FROM
THE APPALACHIAN MOUNTAINS EASTWARD THROUGH CENTRAL NC. THIS WOULD
MEAN MAINLY AFTERNOON AND EVENING CONVECTION EACH DAY. -BADGETT

.RAH...NONE.
RHJ/PWB
Hazardous weather outlook, May 29, 3:50 AM EST, 12 hours 20 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
450 AM EDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS
AFTERNOON AND EVENING. THERE IS THE POTENTIAL FOR ISOLATED STRONG
STORMS THIS AFTERNOON AND EARLY EVENING ESPECIALLY OVER THE EASTERN
SECTIONS OF CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY SATURDAY AFTERNOON AND
EVENING AS ANOTHER COLD FRONT CROSSES THE AREA. ISOLATED SEVERE
STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING
FOR THE EASTERN PORTIONS.

RA

In the hours before

Special weather statement, May 29, 12:35 PM EST, 3 hours 35 minutes before
NCZ007>011-023>028-040>043-075>078-084>086-088-089-300400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT THU MAY 29 2003

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER THE
EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH
CAROLINA THIS AFTERNOON AND EVENING...

HAZARDOUS WEATHER...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE MAIN
THREAT FROM THESE THUNDERSTORMS WILL BE STRONG WINDS AND HAIL.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON.
THE FRONTAL SYSTEM COMBINED WITH THE HEAT OF THE DAY...AND AN UPPER
SYSTEM MOVING THROUGH WILL ENHANCE THE CHANCE OF THUNDERSTORMS.

STAY TUNED TO NATIONAL WEATHER SERVICE NOAA WEATHER RADIO OR OTHER
MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

RHJ
Special weather statement, May 29, 1:50 PM EST, 2 hours 20 minutes before
NCZ007>010-021>026-038>041-073>077-084>086-088-292020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU MAY 29 2003

...SCATTERED STRONG THUNDERSTORMS OVER THE NORTHERN PIEDMONT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE MOVING EAST
SOUTHEAST AT 30 MPH ACROSS AREAS FROM GREENSBORO AND ASHEBORO
EAST... THROUGH BURLINGTON... SILER CITY... SEAGROVE... ROBBINS...
AND RALEIGH DURHAM THROUGH 400 PM. THE STRONGEST THUNDERSTORMS
WILL PRODUCE PEA SIZED HAIL... GUSTY WINDS TO 35 OR 40 MPH...
AND FREQUENT LIGHTNING FOR 20 TO 30 MINUTES. THE STRONGEST
STORMS THROUGH 400 PM WILL LIKELY AFFECT RANDOLPH... CHATHAM...
EASTERN GUILFORD... AND ALAMANCE COUNTIES. THE AREAS AROUND
THE TRIANGLE AREA... SOUTH TO LILLINGTON AND SMITHFIELD SHOULD
SEE THUNDERSTORMS BETWEEN 400 PM AND 500 PM.

IF THE SKY DARKENS TO THE WEST OR IF THUNDER IS HEARD... GET AWAY
FROM AREA GOLF COURSES AND SWIMMING POOLS. FIND A SHELTER INDOORS.

BADGETT
Special weather statement, May 29, 2:25 PM EST, 1 hour 45 minutes before
NCZ078-292020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORMS DEVELOPING OVER WAYNE COUNTY...

STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHWEST
WAYNE COUNTY... ABOUT 20 MILES WEST OF GOLDSBORO. THESE
STORMS ARE EXPECTED TO MOVE TO THE EAST NORTHEAST AT 25 MPH...
AND MOVE ACROSS THE GOLDSBORO AREA BEFORE 415 PM. PEA
SIZED HAIL... GUSTY WIND TO 40 MPH... FREQUENT LIGHTNING...
AND VERY HEAVY RAINFALL CAN BE EXPECTED.

SEEK SHELTER INDOORS IF THUNDER IS HEARD OR IF THE SKY
DARKENS TO THE WEST. MOVE OFF GOLF COURSES AND AWAY FROM
SWIMMING AREAS.

BADGETT
Special weather statement, May 29, 3:32 PM EST, 38 minutes before
NCZ042-077-292130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT THU MAY 29 2003

...STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN JOHNSTON AND HARNETT
COUNTIES THROUGH 530 PM EDT...

AT 432 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SEMINOLE...OR ABOUT 8 MILES WEST OF LILLINGTON...MOVING EAST AT 25
MPH.

THE STRONG THUNDERSTORM WILL BE NEAR LILLINGTON AROUND 445 PM EDT...
BUIES CREEK AROUND 450 PM EDT...COATS AROUND 500 PM EDT...ERWIN
AROUND 505 PM EDT...DUNN AROUND 510 PM EDT...BENSON AROUND 515 PM
EDT.

PEA SIZE HAIL...VERY HEAVY RAIN...AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

DGS

The radar

The Raleigh/Durham radar (KRAX), 37 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnston

When
May 29, 4:10 PM EST
Where
Johnston County, Princeton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -78.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355602.